Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 53, NWS Flagstaff, AZ

August 27, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 27, 2016, 5:18 AM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2016, 5:18 AM MST (12:18 UTC)
Expired
Aug 27, 2016, 8:15 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:40 AM MSTFLASH FLOOD3 N Rock Springs, AZ2 TO 3 FEET OF WATER CROSSING ROADS ACROSS BLACK CANYON CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 0.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

723 
WGUS55 KFGZ 271218
FFWFGZ
AZC025-271515-
/O.NEW.KFGZ.FF.W.0053.160827T1218Z-160827T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
518 AM MST SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 815 AM MST

* AT 515 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCED
  HEAVY RAIN IN AN AREA JUST WEST OF BUMBLE BEE. UP TO TWO INCHES OF
  RAIN HAS FALLEN IN ABOUT 30 MINUTES. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BUMBLE BEE AND BUMBLE BEE ROAD.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...CASTLE CREEK...
ROCK CREEK...POLAND CREEK...BLACK CANYON CREEK...NORTH FORK ROCK
CREEK...SLATE CREEK...SYCAMORE CREEK...ANTELOPE CREEK...TURKEY
CREEK...GOVERNMENT SPRING WASH...CRAZY BASIN CREEK...BLACK CANYON...
AGUA FRIA RIVER AND BIG BUG CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3431 11213 3417 11212 3405 11215 3413 11223
      3425 11228

$$

RR
2 follow-up statements
883 
WGUS75 KFGZ 271321
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
621 AM MST SAT AUG 27 2016

AZC025-271515-
/O.CON.KFGZ.FF.W.0053.000000T0000Z-160827T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
621 AM MST SAT AUG 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM MST FOR
YAVAPAI COUNTY...

AT 618 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCED HEAVY
RAIN IN AN AREA JUST WEST OF BUMBLE BEE. RADAR ESTIMATES BETWEEN TWO
TO THREE INCHES OF RAIN HAS FALLEN. EXPECT INCREASED FLOW THROUGH
AREA WASHES...ESPECIALLY THROUGH BLACK CANYON CREEK.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BUMBLE BEE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...CASTLE CREEK...
ROCK CREEK...POLAND CREEK...BLACK CANYON CREEK...NORTH FORK ROCK
CREEK...SYCAMORE CREEK...ANTELOPE CREEK...TURKEY CREEK... AGUA FRIA
RIVER AND BIG BUG CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3431 11213 3417 11212 3405 11215 3413 11223
      3425 11228

$$

RR
891 
WGUS75 KFGZ 271519
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
819 AM MST SAT AUG 27 2016

AZC025-271526-
/O.EXP.KFGZ.FF.W.0053.000000T0000Z-160827T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
819 AM MST SAT AUG 27 2016

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND THE PRIMARY FLOOD IMPACTS HAVE
DIMINISHED. HIGH WATER WILL CONTINUE TO FLOW IN THE AREA WASHES AND
CREEKS...SO CAUTION IS ADVISED THROUGH THE MORNING. PLEASE CONTINUE
TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3431 11213 3417 11212 3405 11215 3413 11223
      3425 11228

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:45 AM MST, 33 minutes earlier.

Area forecast discussion, Aug 27, 4:45 AM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
445 AM MST SAT AUG 27 2016

.SYNOPSIS...A flash flood watch is in effect today for Coconino and
Yavapai counties. Expect thunderstorms with cooler than normal
daytime temperatures to continue this weekend. A drying and warming
trend may start early next week, before increasing moisture and
storm chances return mid week.

&&

.DISCUSSION...

We have issued a Flash Flood Watch for all of Yavapai and Coconino
counties through 7 pm mst tonight.

There is a well defined upper level shortwave moving through srn
Nevada this morning. Lift from the this wave has produced a line of
strong tstorms moving eastward through Yavapai and srn Coconino
counties at 430 am. Measured rainfall has been as high as 0.50 inch
in 30 minutes, with stronger echoes not passing over a gage. CG
lightning count has been around 500 strikes per hour with this line.
Storms are redeveloping behind the line along the AZ CA NV border
now. Progs move the upper wave slowly across nrn AZ this afternoon,
bringing additional dynamic lift. We expected basins in the watch
area to see several rounds of thunderstorms through today, with
heavy rain and hail.

Didn't have time to look beyond sunset Sunday, the previous
discussion covering next week follows - Drier and warmer weather is
forecast Monday into Tuesday with the best chance of storms near the
AZ/NM line. Later Tuesday into Thursday, a trough over the west
coast could pull deeper moisture back north into the area increasing
our thunderstorm chances.

&&

.AVIATION...For the 12z package...Expect scattered to numerous
SHRA/TSRA west of a line from KPGA-KFLG-KPAN through 18Z. MVFR/IFR
conditions are likely under the stronger storms. After 18Z, good
chances for SHRA/TSRA spread eastward to include all of northern
Arizona, with at least isolated storms forecast through the evening
and overnight hours. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL / MAS
AVIATION...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 27, 1:49 AM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 AM MST SAT AUG 27 2016

AZZ004>018-037>040-280200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
149 AM MST SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF YAVAPAI AND COCONINO
COUNTIES THROUGH 7 PM THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS
NORTHERN ARIZONA TODAY. THE HIGHEST RAINFALL TOTALS ARE EXPECTED
ACROSS WESTERN ARIZONA. HAIL IS ALSO POSSIBLE WITH STORMS TODAY
ACROSS THE NORTHLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DECREASE IN STORM COVERAGE IS FORECAST FOR SUNDAY THROUGH
TUESDAY. MOISTURE AND STORM CHANCES INCREASE AGAIN STARTING
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 27, 4:09 AM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 AM MST SAT AUG 27 2016

AZZ008-018-037-271145-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
NORTHERN GILA COUNTY AZ-
409 AM MST SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
445 AM MST...

AT 408 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MAYER TO NEAR BUMBLE
BEE...AND MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMP VERDE...PRESCOTT...PRESCOTT VALLEY...CLARKDALE...
DEWEY-HUMBOLDT...MAYER...MIDDLE VERDE...WALKER...
...BUMBLE BEE...CORDES JUNCTION... COTTONWOOD--VERDE VILLAGE...AND
POLAND JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3480 11204 3429 11160 3418 11218 3453 11247
TIME...MOT...LOC 1108Z 244DEG 22KT 3437 11227 3423 11216

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:02 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 26, 5:29 PM MSTSpecial Weather StatementFGZ46 min
Aug 26, 5:34 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 27, 1:28 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo, Yavapai12 hr
Aug 27, 2:37 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 27, 4:09 AM MSTSpecial Weather StatementFGZYavapai36 min
Aug 27, 8:45 AM MSTAreal Flood AdvisoryFGZYavapai4 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.